Alert archive / Arkansas / Tornado Warnings in 2000

Tornado Warning 45, NWS Little Rock, AR

May 22, 2000Montgomery County, Scott County, Arkansas

NWS Little Rock, AR issued this tornado warning at May 22, 2000, 6:57 PM CDT for Montgomery County, Scott County, Arkansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2000, 6:57 PM CDT (23:57 UTC)
Expired
May 22, 2000, 8:00 PM CDT
In force
63 min
Issued by
NWS Little Rock, AR
Area
Whole counties

Counties Montgomery County, AR, Scott County, AR

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 4:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 12.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1601 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WFUS54 KLZK 222357
TORLIT
ARC097-127-230100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
657 PM CDT MON MAY 22 2000

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  SCOTT COUNTY IN WESTERN ARKANSAS
  MONTGOMERY COUNTY IN WESTERN ARKANSAS

* UNTIL 800 PM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH A DEVELOPING TORNADO 20 MILES NORTHWEST OF
  ODEN...OR ABOUT 6 MILES SOUTHEAST OF WALDRON...MOVING SOUTHEAST AT
  30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ODEN AROUND 725 PM CDT
  MOUNT IDA AROUND 745 PM CDT
  NORMAN AROUND 750 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING
FOR WESTERN ARKANSAS.

IF YOU ARE IN THE PATH OF THIS TORNADO...HEAD INDOORS NOW. GO TO AN
INTERIOR ROOM AWAY FROM WINDOWS ON THE LOWEST FLOOR. PUT AS MANY
WALLS BETWEEN YOURSELF AND THE OUTDOORS AS YOU CAN. ABANDON MOBILES
HOMES NOW. MOVE TO A STRONG BUILDING OR UNDERGROUND SHELTER. IF THERE
ARE NO BUILDINGS NEARBY...LIE IN A DITCH TO AVOID FLYING DEBRIS. BUT
BEWARE OF RISING WATER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

(49)

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at May 22, 3:52 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 22, 3:52 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
352 PM CDT MON MAY 22 2000

LATEST SURFACE ANALYSIS INDICATES PLENTY OF MOISTURE ACROSS THE AREA
WITH DEWPOINTS GENERALLY IN THE LOW TO MID 60S ACROSS THE AREA.
SEVERAL WEAK BOUNDARIES WERE ALSO SHOWN ACROSS OK. LATEST REGIONAL
RADAR INDICATES SHOWERS AND THUNDERSTORMS DEVELOPING AND SPREADING
ACROSS NORTHERN AND CENTRAL AR. MORNING SOUDING SHOWS SOME
INSTABILITY...BUT SPC NOTED THE ATMOSPHERE HAS BECOME VERY UNSTABLE
ACROSS THE AREA. THE MORNING UPPER AIR PLOTS SHOW A BROAD TROUGH
ACROSS THE EAST...QUASI-ZONAL FLOW ACROSS THE PACIFIC NORTHWEST AND
A CUT OFF LOW OVER THE EASTERN PACIFIC. THIS PATTERN GIVES AR
NORTHWESTERLY UPPER FLOW.

THE MODELS INITIALIZED FAIRLY WELL. I WILL USE A COMPOSITE THIS OF
THE SHORT TERM MODELS. PATTERN WILL SLOWLY DEAMPLIFY THROUGH THE
SHORT TERM WITH THE NORTHWESTERLY FLOW PATTERN BECOMING
WEST-SOUTHWESTERLY WITH TIME OVER THE AREA. THE CLOSED LOW WILL MOVE
VERY LITTLE...AS IT REMAINS NEARLY STATIONARY OVER THE EASTERN
PACIFIC.

SHORT WAVES WILL CONTINUE TO MOVE THROUGH THE AREA IN THE NORTHWEST
FLOW AND WILL RESULT IN WIDELY SCATTERED TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE AREA.

THE AVN HAS ONE SHORT WAVE MOVING ACROSS NORTHERN AR THIS EVENING.
ANOTHER SYSTEM WILL MOVE THROUGH AROUND 12Z TUE. A THIRD SHORT WAVE
WILL SCOOT JUST TO OUR NORTHEAST TUE EVENING AND A FOURTH SHORT WAVE
WILL MOVE WITH THE FRONT ON WED AFT AND EVE.

THE MODELS ARE FAIRLY SIMILAR AT THE SURFACE WITH A FRONT DROPPING
INTO SOUTHERN MO AND NORTHEASTERN OK BY 12Z WED.

IN TERMS OF PRECIPITATION...I WILL GO WITH CHANCE POPS TONGIHT OVER
MUCH OF MY CWFA AND SLIGHT CHANCE POPS FOR THE REMAINDER OF THE
SHORT TERM.

IN TERMS OF TEMPERATURES...I STUCK CLOSE TO THE FWC AND FAN NUMBERS
THROUGH OUT THE PERIOD.

...EXTENDED...
GENERALLY... THE PATTERN WILL BECOME QUASI ZONAL THROUGH MUCH OF THE
EXTENDED PERIOD WITH SOME RIDGING DEVELOPING OVER THE AREA DURING
THE WEEKEND.

THE EXTENDED MODELS ALL BRING THE COLD FRONT INTO THE STATE DURING
WED. THE MRF AND OLD ECMWF STALL THIS FRONT OVER THE STATE ON THU.
THE NOGAPS...UKMET AND GEM ARE STRONGER WITH THE SURFACE HIGH AND AS
A RESULT THEY TRY TO DROP THE FRONT INTO LA ON THURSDAY ON FRI. THE
MRF AND ECMWF MOVE THE FRONT NORTHWARD ON FRI WITH PLENTY OF
MOISTURE. A COLD FRONT WILL APPROACH THE STATE BY STAURDAY
AFTERNOON. I LIKE THE MRF AND OLD ECMWF BETTER AND I WENT WET DURING
THE EXTENDED.

(49)

.LIT...NONE.

In the hours before

Special weather statement, May 22, 1:00 PM CDT, 5 hours 57 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-054>057-230400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
100 PM CDT MON MAY 22 2000

...SLIGHT RISK OF SEVERE WEATHER OVER NORTHERN AND CENTRAL
ARKANSAS THIS AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER ABOUT THE NORTHERN HALF
OF ARKANSAS THROUGH THIS EVENING. THIS WOULD INCLUDE AREAS MAINLY
NORTH OF MENA...MALVERN AND PINE BLUFF. A WEAK SYSTEM ALOFT WILL
APPROACH NORTHERN SECTIONS OF THE STATE THIS AFTERNOON...AND WILL
ENCOUNTER WARM AND MOIST CONDITIONS. WIDELY SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP...AND SOME OF THE STORMS MAY BECOME SEVERE.

THE MAIN SEVERE WEATHER THREAT IS DIME SIZE HAIL OR LARGER AND
STRONG TO DAMAGING WIND. ISOLATED TORNADOES ARE ALSO POSSIBLE.

STORM SPOTTERS...AMATEUR RADIO OPERATORS AND EMERGENCY MANAGERS MAY
NEED TO BE ACTIVATED LATER THIS AFTERNOON OR THIS EVENING.

46
Special weather statement, May 22, 4:20 PM CDT, 2 hours 37 minutes before
ARZ021-030-037-040-041-052-230300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
420 PM CDT MON MAY 22 2000

...TORNADO WATCH IN WESTERN ARKANSAS UNTIL 10 PM CDT...

A WEAK SYSTEM ALOFT WAS APPROACHING WESTERN ARKANSAS FROM THE
NORTHWEST THIS AFTERNOON. THE SYSTEM WAS HEADING INTO WARM...MOIST
AND UNSTABLE AIR...WITH SCATTERED THUNDERSTORMS EXPECTED TO
DEVELOP. SHOULD THE STORMS DEVELOP...THEY MAY REACH SEVERE
LEVELS.

A TORNADO WATCH HAS BEEN POSTED IN WESTERN ARKANSAS UNTIL 10 PM
THIS EVENING. THE WATCH INCLUDES AREAS MAINLY WEST OF
CLARKSVILLE AND MOUNT IDA.

SHOULD STORMS DEVELOP AND BECOME SEVERE...THE MAIN THREATS
WOULD BE DIME SIZE HAIL OR LARGER AND STRONG TO DAMAGING WINDS.
TORNADOES ARE ALSO POSSIBLE.

REMEMBER...A TORNADO WATCH MEANS THAT SEVERE WEATHER...
INCLUDING TORNADOES...IS POSSIBLE BUT NOT IMMINENT.

PEOPLE IN WESTERN ARKANSAS SHOULD PREPARE FOR SEVERE WEATHER
THIS EVENING. BE READY TO TAKE ACTION AND FIND A SAFE PLACE IF
A WARNING IS ISSUED FOR YOUR AREA.

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:04 PM CDTSevere Thunderstorm WarningLZKScott71 min
May 22, 6:26 PM CDTTornado WarningLZKScott34 min

Nearby

Tornado Warnings in Arkansas, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.